SGLT2 inhibitors: Drug Safety Communication – FDA Warns Medicines May Result in a Serious Condition of Too Much Acid in the Blood


English: The blue circle is the global symbol ...

English: The blue circle is the global symbol for diabetes, introduced by the International Diabetes Federation with the aim of giving diabetes a common identity, supporting existing efforts to raise awareness of diabetes and placing the diabetes epidemic firmly in the public spotlight. (Photo credit: Wikipedia)

 

ISSUE: FDA is warning that the type 2 diabetes medicines canagliflozin, dapagliflozin, and empagliflozin may lead to ketoacidosis, a serious condition where the body produces high levels of blood acids called ketones that may require hospitalization. FDA is continuing to investigate this safety issue and will determine whether changes are needed in the prescribing information for this class of drugs, called sodium-glucose cotransporter-2 (SGLT2) inhibitors.

 

BACKGROUND: SGLT2 inhibitors are a class of prescription medicines that are FDA-approved for use with diet and exercise to lower blood sugar in adults with type 2 diabetes. When untreated, type 2 diabetes can lead to serious problems, including blindness, nerve and kidney damage, and heart disease. SGLT2 inhibitors lower blood sugar by causing the kidneys to remove sugar from the body through the urine.

 

These medicines are available as single-ingredient products and also in combination with other diabetes medicines such as metformin.

 

RECOMMENDATION: Patients should pay close attention for any signs of ketoacidosis and seek medical attention immediately if they experience symptoms such as difficulty breathing, nausea, vomiting, abdominal pain, confusion, and unusual fatigue or sleepiness. Do not stop or change  your diabetes medicines without first talking to your prescriber.

 

Health care professionals should evaluate for the presence of acidosis, including ketoacidosis, in patients experiencing these signs or symptoms; discontinue SGLT2 inhibitors if acidosis is confirmed; and take appropriate measures to correct the acidosis and monitor sugar levels. See the FDA Drug Safety Communication for more information.

 

This entry was posted in Medicamentos, Prevencion cuaternaria, tratamiento and tagged , , , , , , , , , . Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s